Ohio, 2020

Hail and Damaging Winds in Ohio, June 10, 2020

June 10, 2020 · NWS IWX · 9 events in 5 counties and zones

Remnant circulation from tropical storm Cristobal combined with strong, negatively tilted phasing shortwave disturbance moved across the area providing strong synoptic winds ahead of the storms. Strong, dynamic cold front initiated storms just after the noon hour with damaging winds, hail, and heavy rain observed during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Remnant circulation from tropical storm Cristobal combined with strong, negatively tilted phasing shortwave disturbance moved across the area providing strong synoptic winds ahead of the storms. Strong, dynamic cold front initiated storms just after the noon hour with damaging winds, hail, and heavy rain observed during the afternoon. Strong post frontal drying within fierce mid level dry intrusion yielded 40 to 60 mph wind gusts and blowing dust late afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 10, 12:23 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 10, 12:23 PM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
123 PM EDT Wed Jun 10 2020

.SYNOPSIS...
Issued at 328 AM EDT Wed Jun 10 2020

Severe thunderstorms capable of damaging wind gusts are expected
today, roughly from noon to 8 PM eastern time. Damaging wind
gusts may be most widespread toward Interstate 69 and eastward
into Ohio. The extended forecast remains largely dry at this
time.

&&

.UPDATE...
Issued at 1135 AM EDT Wed Jun 10 2020

Continued strong confidence in multiple severe weather events,
especially eastern half of CWA this afternoon. Area of concern
developing on leading edge of dryline advancing eastward into
southwest Indiana/KEVV vicinity. Hi-res satellite data showing
rapid transition to convective streets and sheared towering
cumulus field. As this embedded mesoscale vorticity lifts north-
northeast. Effective shear, with speed shear largely attributing,
to 50-55 knots over northern Indiana coincident with moderate to
strong unstable airmass. Pockets of heating with surface
temperatures into middle 80s and dewpoints in middle 70s with
3000-3500 J/kg SBCAPE early this afternoon will continue to
provide upscale growth of linear segments, potential LEWP with an
embedded tornado, though by far the greatest risk is for
widespread damaging wind gusts, significant tree and possible
structural damage in isolated areas.

&&

.SHORT TERM...(This Afternoon through Thursday)
Issued at 328 AM EDT Wed Jun 10 2020

Severe thunderstorms capable of damaging wind gusts are expected
this afternoon and evening. The meteorology is described in the
below paragraphs. The basics are: discrete thunderstorms can develop
in the early afternoon and are expected to then form into a squall
line near and east of Interstate 69, tracking through northwest
Ohio. The initial starting point of the thunderstorms offers medium
confidence, but is perhaps near Indiana route 15. High confidence in
damaging wind gusts as the primary hazard. The threat ends
near/after 8 PM EDT.

&&

.LONG TERM...(Thursday Night through Tuesday)
Issued at 328 AM EDT Wed Jun 10 2020

An upper-level trough digs in later Friday into Saturday with a
secondary cold front at 850 mb. The GFS has been adamant about rain
chances with this feature and it now seems the ECMWF is jumping on
board. However, timing varies. Thereafter, guidance attempts to
develop a cut-off low over the Northeast US (00z GFS) to the eastern
Great Lakes (00z ECMWF) as a towering ridge centered over Texas
overtakes the aformentioned upper-level trough. For now, will focus
on getting through today's severe thereat and carry on in the
extended with limited/nil rain chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 122 PM EDT Wed Jun 10 2020

A 40 kt low level jet pushes towards the region ahead of a strong
cold front. Gusty synoptic winds are expected today between 25
and 30 kts out of the southwest before dying off after midnight
tonight. Thunderstorms will have the potential to create damaging
winds as well as the possibility of large hail and isolated
tornadoes. Heavy rain from thunderstorms will have the potential
to reduce CIGs/VISBY into IFR to LIFR threshold, but quick storm
motions should make those conditions brief. Storms should be out
of the area during the evening/early overnight. Then, a brief
period of MVFR CIGs are possible around 3z-5z as a secondary CAA
area moves through. Winds will continue to die down and clouds
will clear Thursday as the remnants of Cristobal move away from
the area.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement through Thursday morning for INZ003.

MI...Beach Hazards Statement through Thursday morning for MIZ077.

OH...NONE.
LM...Small Craft Advisory until 11 AM EDT Thursday for LMZ043-046.

&&

UPDATE...Murphy
SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 10, 2:58 AM EST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
358 AM EDT Wed Jun 10 2020

INZ005>009-016>018-023>027-032>034-MIZ078>081-OHZ001-002-004-005-015-
016-024-025-110800-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Kosciusko-Whitley-Allen IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
358 AM EDT Wed Jun 10 2020

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms capable of producing damaging wind gusts are expected
today. Please ensure you have a reliable method to receive weather
watches and warnings.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

INZ003-MIZ077-110800-
La Porte-Berrien-
358 AM EDT Wed Jun 10 2020 /258 AM CDT Wed Jun 10 2020/

...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS AFTERNOON THROUGH
THURSDAY MORNING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Additionally, thunderstorms today could produce locally damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous beach conditions are expected again on Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

INZ004-012>015-020-022-110800-
St. Joseph IN-Starke-Pulaski-Marshall-Fulton IN-White-Cass IN-
358 AM EDT Wed Jun 10 2020 /258 AM CDT Wed Jun 10 2020/

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Today and tonight.

Thunderstorms today could produce locally damaging wind gusts.
However, the severe thunderstorm risk is greatest toward eastern
Indiana, northwest Ohio and southeast Michigan.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

LMZ043-046-110800-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
358 AM EDT Wed Jun 10 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT THURSDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Small Craft Advisory.

In the hours before

Local storm report, Jun 10, 1:59 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
259 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     TRI-LAKES               41.22N 85.48W
06/10/2020                   WHITLEY            IN   EMERGENCY MNGR

            LARGE TREE DOWN.

&&
Local storm report, Jun 10, 2:01 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
301 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     1 NNE BLUE LAKE         41.25N 85.35W
06/10/2020                   WHITLEY            IN   EMERGENCY MNGR

            2 LARGE TREES DOWN.

&&
Local storm report, Jun 10, 2:02 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
302 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     3 ENE WALLEN            41.18N 85.10W
06/10/2020  E60 MPH          ALLEN              IN   TRAINED SPOTTER

            AT INTERSTATE 69 AND STATE ROUTE 1.

&&

LWF
Local storm report, Jun 10, 2:03 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
303 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND GST     1 NNE PEABODY           41.10N 85.48W
06/10/2020  M58 MPH          WHITLEY            IN   TRAINED SPOTTER

&&

LWF
Local storm report, Jun 10, 2:05 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
305 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             2 NNW FORT WAYNE        41.10N 85.15W
06/10/2020  M1.00 INCH       ALLEN              IN   PUBLIC

&&

CR
Local storm report, Jun 10, 2:08 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
308 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     PLATO                   41.64N 85.33W
06/10/2020                   LAGRANGE           IN   PUBLIC

            ESTIMATED 12 INCH DIAMETER TREES DOWN.

&&

CR

The radar

The Northern Indiana radar (KIWX), 94 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Defiance

When
June 10, 2:08 PM EST to 2:10 PM EST
Where
Defiance County, 2.93 mi NE of Farmer
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.410, -84.580

Report of old barn blown down.

Thunderstorm Wind, Williams

When
June 10, 2:10 PM EST to 2:11 PM EST
Where
Williams County, 2.07 mi S of Bryan
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.440, -84.550

Semi truck blown over.

Hail, Williams

When
June 10, 2:23 PM EST to 2:24 PM EST
Where
Williams County, Bryan
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.470, -84.550

Thunderstorm Wind, Williams

When
June 10, 2:25 PM EST to 2:26 PM EST
Where
Williams County, 0.86 mi SW of Pulaski
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.510, -84.510

Trees and power lines down blocking road.

Thunderstorm Wind, Williams

When
June 10, 2:30 PM EST to 2:32 PM EST
Where
Williams County, 0.52 mi W of Alvordton
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.670, -84.440

EM reports trees down.

Thunderstorm Wind, Williams

When
June 10, 2:54 PM EST to 2:56 PM EST
Where
Williams County, 1.48 mi NNE of Ainger
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.650, -84.670

Power poles and three inch tree limbs broken. Report from MPing.

Thunderstorm Wind, Fulton

When
June 10, 3:40 PM EST to 3:41 PM EST
Where
Fulton County, 0.52 mi W of Wauseon
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.550, -84.140

EM reports large tree down on road.

Thunderstorm Wind, Allen

When
June 10, 4:18 PM EST to 4:19 PM EST
Where
Allen County, Harrod
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.700, -83.920

Public reports trees down.

Thunderstorm Wind, Putnam

When
June 10, 4:25 PM EST to 4:26 PM EST
Where
Putnam County, Gilboa
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.020, -83.920

Spotter reports trees down in the vicinity of Gilboa.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902874, 902875, 902873, 902877, 902878, 902879, 902880, 902881, 902882.